Health Canada Investigating Botox Side Effects
Health Canada is investigating at least thirteen reports of serious Botox side effects, including five deaths. The Canadian drug regulators indicate that the reactions were likely caused by the botulinum toxin contained in Botox injections spreading to other parts of the patient’s body.
Botox, which is primarily known for its cosmetic use to reduce wrinkles, is also widely used for other medical purposes like treatment of cervical dysonia, strabismus and spasticity in children with cerebral palsy.
All five of the Botox deaths being investigated in Canada involve the use of the drug to treat neck and muscle spasms, with two of the deaths involving children with cerebral palsy given Botox.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Marketed as Botox and Botox Cosmetic in Canada, the drug contains small quantities of botulinum toxin type A. The nerve toxin is one of the most poisonous naturally occurring substances, and is a known cause severe muscle paralysis known as Botulism at higher levels of exposure.
The 13 Canadian reports of Botox side effects included problems like throat swelling, respiratory arrest, difficulty swallowing, pneumonia and aspiration. In addition to the five Botox deaths, three of the cases resulted in hospitalization and another case was categorized as life-threatening. Only one of the thirteen cases involved the cosmetic use of Botox.
Earlier this year, the FDA issued a public health warning about reports of deaths, breathing problems and other adverse reactions associated with Botox side effects. In the United States, Botox is not approved for treatment of spasticity associated with cerebral palsy. However, the February 2008 FDA alert indicated that most of the severe side effects of Botox were reported among children with cerebral palsy.
In July 2008, a Botox lawsuit was filed in California on behalf of 15 people who experienced reactions resulting in serious injuries and death. The pending litigation alleges that Alergan, Inc., the manufacturer of Botox, actively promoted the injection for uses that are not approved by the FDA, which violates federal regulations.
JanieleJuly 28, 2012 at 8:01 am
Botox is pretty exipnseve and you will need to take follow-ups every 6 months or so. I wouldn't go for it but many claim it is effective. Try natural methods like the following first:1. Avoid taking caffeine, spicy/hot foods, alcohol/tobacco and processed foods.2. Take Vitamin B complex and Magnesium in ZMA (which helps you sleep much better as well and have amazing dreams) it is commonly used by [Show More]Botox is pretty exipnseve and you will need to take follow-ups every 6 months or so. I wouldn't go for it but many claim it is effective. Try natural methods like the following first:1. Avoid taking caffeine, spicy/hot foods, alcohol/tobacco and processed foods.2. Take Vitamin B complex and Magnesium in ZMA (which helps you sleep much better as well and have amazing dreams) it is commonly used by people who work out.3. Drink plenty of water to keep your body cool throughout the day.4. You can also wear darker clothes to cover up the sweat stains and wear cotton to absorb the moisture.Good luck!
shannonSeptember 1, 2009 at 9:44 pm
hello everyone!! They would like to start the botox on my daughter. So I started looking things up and naw I'm scared cause what I have seen here. My heart gos out to the familys,
TeMarch 22, 2009 at 4:51 pm
Is it possible to get "necrotizing fascitis" after a series of botox injections in the spine for stenosis related pain? My friend just died of necrotizing fascitis and she had just recently received botox injections.
"*" indicates required fields
More Top Stories
A Philips DreamStation lawsuit claims toxic sound abatement foam used in the recalled sleep apnea machine led to the development of adenocarcinoma of the lung.
An Exactech Logic knee lawsuit filed by a New York woman indicates her tibial insert failed, only to be replaced with another defective insert that was later recalled.
A uterine cancer lawsuit filed against L'Oreal claims years of exposure its hair straightener chemicals led to the cancer diagnosis.